Arkansas, 2003Tornado in Arkansas, May 16, 2003
May 16, 2003 · NWS LZK · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 16, 1:57 PM CST, 1 hour 20 minutes earlier.
Area forecast discussion, May 16, 1:57 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
257 PM CDT FRI MAY 16 2003
SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE ACROSS THE AREA. MOST
ACTIVITY IS LOCATED IN THE NORTHWEST HALF OF THE CWFA.
WITH 3 TO 4 INCH RAIN AMOUNTS IN SOME AREAS...SATURATED GROUND...AND
MORE RAIN TO COME TONIGHT...THE FLASH FLOOD WATCH WILL CONTINUE
THROUGH TONIGHT.
A WARM FRONT WAS ACROSS NORTH ARKANSAS AND NOT MOVING MUCH. THE
FRONT SHOULD SLOWLY MOVE NORTH TONIGHT HOWEVER AS THE SURFACE AND
UPPER LEVEL LOWS APPROACH FROM THE WEST. AFTERNOON LIFTED INDICES
RANGED FROM -1 TO -8 WITH DEW POINTS MAINLY IN THE UPPER 60S AND
LOWER 70S. SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS THE AREA
UNTIL THE ASSOCIATED COLD FRONT IN OKLAHOMA PASSES BY. THE COLD
FRONT SHOULD EXIT EAST ARKANSAS BY SUNDAY MORNING. SUNDAY AND MONDAY
SHOULD BE QUIETER DAYS WITH THE LOW MOVING OFF TO THE GULF OF
MEXICO.
ANOTHER COLD FRONT MOVES INTO THE STATE TUESDAY AND MOVES THROUGH
QUICKLY. HIGH PRESSURE MOVES IN FOR WEDNESDAY AND THURSDAY.
.LZK...FLASH FLOOD WATCH THROUGH TONIGHT FOR ZONES
ARZ003>007...ARZ012>016...ARZ021>025...ARZ030>034...ARZ037>047...
ARZ052>057...ARZ062>069.
51
Hazardous weather outlook, May 16, 3:30 AM CST, 11 hours 47 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-171000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
430 AM CDT FRI MAY 16 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.
.DAY ONE...TODAY AND TONIGHT
A STRONG UPPER LEVEL LOW PRESSURE SYSTEM...CURRENTLY OVER THE TEXAS
PANHANDLE...WILL MOVE EAST DURING THE DAY. MEANWHILE...A WARM FRONT
IS STRETCHED OUT ACROSS NORTHERN ARKANSAS. THIS FRONT WILL MOVE TO
THE NORTH DURING THE DAY AND STALL ALONG THE MISSOURI BORDER. THIS
WILL ALLOW VERY WARM...MOIST AND UNSTABLE AIR TO FLOW INTO THE
ENTIRE STATE. THIS DEVELOPING SCENARIO WILL BE AIDED BY STRONG WINDS
ALOFT. STRONG THUNDERSTORMS HAVE ALREADY DEVELOPED TO THE EAST OF
THIS ADVANCING LOW OVER PARTS OF CENTRAL OKLAHOMA. AS THE UPPER
LEVEL LOW APPROACHES...IT WILL ACT ON THIS TROPICAL AIR ALREADY IN
PLACE. THE RESULT WILL BE WIDESPREAD THUNDERSTORMS WITH SEVERE
WEATHER A VERY GOOD POSSIBILITY.
THE THUNDERSTORMS SHOULD INITIATE BY EARLY MORNING OVER WESTERN
ARKANSAS AND SWEEP ACROSS THE STATE DURING THE DAY. IN ADDITION TO
LARGE HAIL AND DAMAGING WINDS...TORNADOS ARE POSSIBLE. ALL OF
ARKANSAS IS UNDER A SLIGHT RISK FOR SEVERE WEATHER TODAY WITH PARTS
OF WESTERN ARKANSAS UNDER A MODERATE RISK. THE MODERATE RISK EXTENDS
WEST OF A CAMDEN TO BENTON TO CLARKSVILLE TO FAYETTEVILLE LINE BUT
ANYWHERE IN ARKANSAS IS SUSCEPTIBLE TO SEVERE WEATHER.
IN ADDITION TO SEVERE WEATHER...HEAVY RAINFALL IS POSSIBLE AS THE
UPPER LEVEL LOW WILL BE VERY SLOW TO EXIT THE REGION. ONCE THE
THREAT OF SEVERE WEATHER HAS ENDED....A PROLONGED PERIOD OF HEAVY
RAIN IS LIKELY TONIGHT AS SURFACE LOW PRESSURE DEVELOPS IN EASTERN
OKLAHOMA AND MOVES SLOWLY EAST. RAINFALL AMOUNTS IN EXCESS OF 3
INCHES ARE POSSIBLE OVER A LARGE PORTION OF THE NATURAL STATE. WITH
THE AMOUNT OF RAIN SEEN IN THE PAST WEEK...THIS MUCH ADDITIONAL RAIN
WOULD LEAD TO FLASH FLOODING. AS A RESULT...A FLASH FLOOD WATCH IS
IN EFFECT FOR A LARGE PART OF ARKANSAS TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE UPPER LEVEL LOW WILL DRIFT ACROSS THE STATE SATURDAY...BECOMING
WEAKER AS IT DOES. RAIN IS FORECAST TO CONTINUE MOST OF THE MORNING
BUT IT SHOULD BEGIN TO TAPER OFF LATE IN THE DAY WITH JUST SCATTERED
SHOWERS SATURDAY NIGHT AND SUNDAY. THE THREAT OF SEVERE WEATHER WILL
BE LOW BUT THERE WILL BE A SLIGHT CHANCE OVER THE SOUTHEAST HALF OF
THE STATE EARLY IN THE DAY.
ANOTHER COLD FRONT WILL DROP DOWN FROM THE NORTHWEST LATE MONDAY AND
SHOULD PASS THROUGH THE STATE MONDAY NIGHT AND EARLY TUESDAY FOR
ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.
56
In the hours before
Local storm report, May 16, 1:26 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
226 PM CDT FRI MAY 16 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0216 PM SEARCY AR 75 MPH TSTM WIND GUST
05/16/03 WHITE REPORTED BY STORM SPOTTER
28Local storm report, May 16, 2:00 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
300 PM CDT FRI MAY 16 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0254 PM BRADFORD AR .75 INCH HAIL
05/16/03 WHITE REPORTED BY LAW
ENFORCEMENT
28Local storm report, May 16, 2:47 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
347 PM CDT FRI MAY 16 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM BRADFORD AR WIND DAMAGE
05/16/03 WHITE TREES AND POWER LINES
DOWN. REPORTED BY EMERGENCY
MANAGEMENT
0245 PM BRADFORD AR 1.75 INCH HAIL
05/16/03 WHITE REPORTED BY PUBLIC
0305 PM 4 SW INGLESIDE AR TORNADO
05/16/03 JACKSON PUBLIC REPORTED TORNADO
SOUTH OF THE WHITE RIVER
BRIDGE OFF U.S. 67. THIS IS
UNCONFIRMED
0305 PM SIMS AR FLASH FLOODS
05/16/03 MONTGOMERY TWO CREEKS FLOODING A
ROAD. 4 INCHES OF RAIN IN
LAST 1 TO 2 HOURS. ALSO
4.29 INCHES OF RAIN IN LAST
1 TO 2 HOURS AT HOG JAW.
REPORTED BY HAM RADIO
OPERATOR AND SPOTTER
0310 PM CASA AR WIND DAMAGE
05/16/03 PERRY TREES DOWN AND BUTANE TANK
OVERTURNED. REPORTED BY LAW
ENFORCEMENT
0312 PM ODEN AR FLASH FLOODS
05/16/03 MONTGOMERY 4.29 INCHES OF RAIN IN
LAST 1 TO 2 HOURS. REPORTED
BY STORM SPOTTER
0318 PM SIMS AR FLASH FLOODS
05/16/03 MONTGOMERY HIGHWAY 88 FLOODED JUST
EAST OF SIMS. REPORTED BY
EMERGENCY MANAGEMENT
0337 PM MORRILTON AR FLASH FLOODS
05/16/03 CONWAY SEVERAL INCHES OF WATER
OVER HIGHWAY 95 A COUPLE OF
PLACES NEAR MORRILTON.
REPORTED BY STORM SPOTTER
28Tornado, Faulkner
- When
- May 16, 3:17 PM CST to 3:23 PM CST
- Where
- Faulkner County, 1 mi W of Barney
- Rating
- F1
- Path length
- 5 mi
- Path width
- 75 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 35.250, -92.233
A weak tornado touched down in Faulkner County and passed just to the north of Barney. The tornado tracked over rural areas, downing some trees and power lines.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Oklahoma, May 16, 20033 injured · $2.4 million · F1 · 35 events
- Tornadoes and Hail in Mississippi, May 16 to 17, 2003$567,000 · F1 · 41 events
- Tornadoes and Flash Flooding in Oklahoma, May 16, 20031 injured · $488,000 · F1 · 26 events
- Flash Flooding in Arkansas, May 16, 2003$3.0 million · 2 events
- Tornado and Flash Flooding in Arkansas, May 16, 2003$382,000 · F1 · 19 events
- Damaging Winds in Arkansas, May 16, 2003$975,000 · 70 kt wind · 12 events
- Flooding in Iowa, May 16 to 24, 2003$1.0 million · 2 events
- Tornado in Arkansas, May 16, 2003F2 · 1 event
- Tornado in Arkansas, May 16, 2003F2 · 1 event
- Tornado in Arkansas, May 16, 2003F2 · 1 event
- Tornado in Arkansas, May 16, 2003F2 · 1 event
- Tornado in Arkansas, May 16, 2003F2 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360658.